A drug overdose is one of the most terrifying things to experience. Whether you’re the one overdosing, or you’re a loved one witnessing it, an overdose is traumatic. MedLine Plus defines overdose as, “when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful symptoms or death.”
In the field of addiction recovery, we know that an overdose is always a possibility when misusing drugs. Knowing the signs and warnings of an overdose is the first place to begin in preventing them or saving a life.
With any overdose, call 911 immediately.
You may have heard of the term Opioid Epidemic. The term comes from the Department of Health and Human Services when they declared a public health emergency in 2017 regarding the misuse of opioids. Opioids are a type of drug used professionally to treat pain. In the late 90s, doctors began prescribing them at a much higher rate. Healthcare professionals did this because they believed them to not be addictive, per the reassurance of pharmaceutical companies. Today, we know just how wrong they were.
Many different drugs fall under the classification of opioids. Opioids include OxyContin, Vicodin, Fentanyl, and Heroin. All of these, whether legal or not, have a high rate of addiction and overdose.
Signs of an opioid overdose include:
- Being extremely pale
- Clammy to the touch
- Going limp
- Lips or fingernails being blue or purple
- Vomiting or gurgling
- Unable to speak
- Breathing and heartbeat slowing
Alcohol is often forgotten when it comes to drug overdose. However, about 15 million Americans struggle with an Alcohol Use Disorder. The National Center for Drug Abuse Statistics reports that Alcohol abuse, Alcoholism, and Alcohol Use Disorder kill over 3 million people each year.
An alcohol overdose happens when there’s so much alcohol in the blood that basic functions in the brain, including heart rate and breathing, began to stop working. With Alcohol addiction, an overdose can be sudden.
Signs of an alcohol overdose include:
- Trouble breathing
- Clammy skin
- Low body temperature
- Mental confusion
- Slowed heart rate
Meth, an illegal drug, is a leading cause of drug overdoses. Due to it being made illegally, it’s almost impossible to know the dosage amount when taken, which can lead to overdose and even death.
Signs of a meth overdose include:
- Symptoms similar to a heart attack or stroke, such as chest pain
- Trouble breathing
- High body temperature
- Intense stomach pain
- High or low blood pressure
- Changes in alertness or personality
Resources for Drug Overdose
Knowing the signs and symptoms of different drug overdoses is a great place to start in preventing them. Below are additional resources to learn about drug overdose.
- Harm Reduction
- U.S. Department of Health & Human Services
- National Coalition Against Prescription Drug Abuse
We fully understand how the prospect of a drug overdose can be terrifying and life-threatening. It’s crucial to know the signs and symptoms and to act promptly when an overdose is suspected. Your life, or the life of someone you care about, could depend on it.
In addition to opioids, alcohol, and methamphetamine, another class of drugs associated with overdoses are stimulants, including cocaine and amphetamines (such as Adderall or methamphetamine). These drugs increase heart rate, blood pressure, and body temperature, potentially leading to seizures, stroke, or heart failure in the case of an overdose.
Signs of a stimulant overdose may include:
- Severe chest pain
- Severe headache
- Difficulty breathing
- Agitation or paranoia
- High body temperature
Benzodiazepines, such as Xanax or Valium, are often prescribed to treat anxiety and insomnia. However, misuse can lead to an overdose. These drugs depress the central nervous system, slowing heart rate and breathing. In extreme cases, this can lead to coma or death.
Signs of a benzodiazepine overdose may include:
- Extreme drowsiness or confusion
- Slurred speech
- Slow or shallow breathing
- Unresponsiveness or unconsciousness
- Bluish lips and skin
Prevention and Intervention
Recognizing the signs of an overdose is the first step to saving a life. Always call 911 immediately if an overdose is suspected. In the case of an opioid overdose, the administration of naloxone (Narcan) can rapidly reverse the effects, making it a crucial resource.
At Emerge Healing Center, we are dedicated to preventing overdoses through our comprehensive addiction treatment programs. We offer individual and group therapy and relapse prevention planning.
Our team is ready to help you or your loved one take the first steps towards recovery. Don’t let the fear of an overdose dictate your life – reach out to us today to find out more about our programs and treatment options. We’re here to provide the support and care you need to overcome addiction and live a healthier, fulfilling life.
If you or a loved one are fearful of overdosing, hope is not lost, and help is available. If you have questions or are ready to start your recovery journey, we’re here to help. Contact our skilled addiction and mental health professionals at Emerge Healing Center to learn more about our treatment and program options.